Lithium/lithobid question

Discussion in 'General Parenting' started by klmno, Jul 26, 2009.

  1. klmno

    klmno Active Member

    I know some of the MS's contribute to weight issues, cognitive dulling/memory issues, and acne, all of which difficult child has problems with. Does anyone know of lithium/lithobid has any of these as a side effect? Depakote definitely did but he's been off that since last Fall.
  2. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Lithium does make you gain weight. I took it. And it definitely cognitively dulled me to the point that I wouldn't take it anymore. My son was on it for two years. When we took him off of it, his academic work shot up and he was far more alert. He got obese while on Lithium/Seroquel. He never stopped eating.
    I'm sure it's not the same for everybody, but this is our family experience.
  3. klmno

    klmno Active Member

    Thanks, MWM! My son was such an emotional mess and off schedule when he started MS's (lithium) 2 years ago that I can't say if I noticed a big change in those things or not. Plus, I don't know how much acne he'd have or how much he would want to eat without being on it, given that he's a 14yo boy. I have mentioned to him that removal of medications might help with these things but I don't want to make too big of a deal out of it just yet until we see if 1) he can function ok without them and 2) if it does improve the acne and so forth.
  4. smallworld

    smallworld Moderator

    Lithium causes weight gain, cognitive dulling and acne as side effects. But it can also be a life saver.
  5. klmno

    klmno Active Member

    Yeah, it can. We just need to find out if it really is for difficult child. Thanks, SW, for letting me know that it can cause these side effects. If difficult child does need to stay on it then they are definitely worth it. It bugs me though that at the time of year when difficult child never really exhibited major problems, everyone wanted to believe it was the lithobid that helped. At the times of year when he has exhibited problems for 4 years now, he still acted just as unstable, leaving me wondering if we were barking up the wrong tree or what. Is it possible to be BiPolar (BP) and NO medications work?
  6. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    In case you don't know, my son is on the autism spectrum. He was misdiagnosed. Being on the spectrum, he used to do a lot of annoying little stims such as tapping his feet and hands on the school desks and not being able to sit still, while he pulled at his clothes--all common Autism Spectrum Disorders (ASD) behavior. On the Lithibod, he didn't do it as much because he was too sleepy. He didn't learn much in school either. It probably seemed like the mood stabilizer was doing it's job because he didn't seem as hyper. It wasn't until we weaned him off that we saw how much it was both doping him up and cognitively dulling him. You're Mom and if you don't think it's helping him, look for other opinions.

    One other side effect my son had was that on the Lithium he peed in his bed every single night. About two days after his discontinuing it, he stopped and never did again.

    Lithium is great and a lifesaver for some, but, if it is, the side effects still go along with it. I'm in a Bipolar Support Group. One common topic amongst us is the cognitive dulling and memory problems we all seem to have, from young to old (we have teens in our group). It's partly the disorder and partly the medications. I don't take a mood stabilizer because I can do without them and I don't like them--I've tried three and don't like how they made me feel. But many who have Bipolar I have absolutely no choice and for them mood stabilizers can allow them to be functional. The dosing is tricky with Lithium. You need to be sure it's not too low or not too high and the "good" dosage is very individual for each person. And if it's too low it won't work and if it's too can be dangerous. You need frequent medication levels taken. My idiot psychiatrist never drew levels on me and I got toxic and very, very, very sick and suicidal...yes, on lithium. Also, thyroid problems are common (I had them on the Lithium). You weight the costs and benefits with a child because they can't tell you if they really feel better or worse.
    When Lithium works, it's magic.
  7. Christy

    Christy New Member

    After trying practically everything else, we put our son on lithium to control his moods. He's always had tantrums and violent out-of-control behaviors. Mania, several hospitalizations, etc... It took forever to get to a theraputic dose and once he was there, unfortunately the results were not dramatic or even significant. He began having daytime enuresis again and even less focus on his school work. I didn't connect evertything to the lithium and he was also on other medications as well at the time (geodon, trilleptal) but after a recent hospitalization where the all three of these medications were removed and replaced by risperdal, I am amazed at the difference. The wetting during the day has stopped, his academics are greatly improved, and he seems like a new kid for now. Only time will tell if he can continue to maintain control without a mood stabilizer. I know that lithium is miracle for some and but it wasn't the answer for my difficult child and actually caused more problems than it helped. Is the lithium helping to stabalize your son? If so, it is worth the side effects but if you can't say that it is helping, maybe you should consider discontinuing it. I wish you the best in whatever you decide.